Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Pittsburgh, PA

August 31, 2018Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Aug 31, 2018, 6:45 PM EDT for Garrett County, Maryland. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 6:45 PM EDT (22:45 UTC)
Expired
Aug 31, 2018, 7:52 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WGUS51 KPBZ 312245
FFWPBZ
MDC023-010145-
/O.NEW.KPBZ.FF.W.0073.180831T2245Z-180901T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
645 PM EDT FRI AUG 31 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northeastern Garrett County in western Maryland...

* Until 945 PM EDT.

* At 645 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Bittinger...                      Grantsville...
  Merrill...                        Big Run State Park...
  New Germany...                    Piney Grove...
  Keysers Ridge...                  Jennings...

This includes  Interstate 68 in Maryland between mile markers 13 and
30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893

$$
2 follow-up statements
884 
WGUS71 KPBZ 312315
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
715 PM EDT FRI AUG 31 2018

MDC023-010145-
/O.CON.KPBZ.FF.W.0073.000000T0000Z-180901T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
715 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHEASTERN GARRETT COUNTY...

At 715 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

This includes  Interstate 68 in Maryland between mile markers 13 and
30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893

$$
299 
WGUS71 KPBZ 312352
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
752 PM EDT FRI AUG 31 2018

MDC023-010002-
/O.CAN.KPBZ.FF.W.0073.000000T0000Z-180901T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
752 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARRETT COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3950 7906 3950 7927 3972 7926 3972 7893

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:54 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 31, 5:54 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
554 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stalled frontal boundary will maintain chances for showers and
storms in the ridges south and east of Pittsburgh today. Warm
and humid conditions are expected to return this weekend and
continue through next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
No major changes needed this evening. Previous discussion
follows:

The Ohio Valley will be located amid weak troughing today
between an upper ridge in the srn Plains and a ridge in the wrn
Atlantic. A stalled frontal boundary remains straddling the
area, swd from which remains the moist airmass of recent days.
Widespread cu have developed in the humid airmass.

12Z KPBZ sounding indicates a capping inversion near H7, which,
despite warming into the low-mid 80s, will limit the development
of convection this afternoon mainly to the ridges, where the
instability profile potentially can circumvent the warm layer
aloft.

Weak upslope flow may sustain showers overnight in the ridges,
but coverage should decrease with loss of heating. With moisture
lingering, minima will remain elevated tonight in the mid-upper
60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The Atlantic upper ridge will expand wwd thru the weekend, but
the ridge does not appear to be a clean one, as moisture and
instability will be present, and models suggest some evidence of
weak disturbances. Models show a modest shortwave trough
impacting the region on Sat and generate sct showers and storms,
especially in the ridges.

As the ridge expands further and strengthens on Sun, temperature
will increase markedly into the upper 80s. A lack of a clear
boundary to focus any convective development precludes more than
broad coverage of PoPs near average, as the instability and
moisture will remain in place. Any storms will be tied to
diurnal heating, and coverage will diminish after sunset.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The Atlantic upper ridge is projected to amplify through next
week in response to wrn-CONUS troughing and the encroachment of
tropical activity into the Gulf and sern CONUS. Temperature will
climb into the 90s for much of next week, with daily episodes of
diurnally-driven convection possible pending any ill-resolved
shortwave troughs.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A stalled frontal boundary IDI-AGC-LHQ has begun to lift nwd and
return a moist and humid airmass to much of the Ohio Valley. As
strong insolation continues this morning, a cu field should
develop which may briefly yield MVFR ceilings near LBE/DUJ
before mixing gives way to higher cloud bases.

Convection is possible this afternoon along the ridges, which
may impact ridge-adjacent terminals before subsiding this
evening with loss of heating.

Fog is possible at many terminals tonight as moisture returns
and saturation is achieved thru radiational cooling ahead of an
approaching wave.

Outlook...
Strengthening high pressure will maintain general VFR, although
scattered showers and storms will be expected daily amid a
lingering humid airmass.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 31, 3:23 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
323 AM EDT Fri Aug 31 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-010730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
323 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.